Alert archive / Alabama / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 404, NWS Birmingham, AL

August 3, 2003Greene County, Alabama

NWS Birmingham, AL issued this severe thunderstorm warning at Aug 3, 2003, 5:22 PM CDT for Greene County, Alabama. It was in force for 38 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 3, 2003, 5:22 PM CDT (22:22 UTC)
Expired
Aug 3, 2003, 6:00 PM CDT
In force
38 min
Issued by
NWS Birmingham, AL
Area
Counties, with a storm outline in the text

County Greene County, AL

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Birmingham, AL (KBMX), launched 12:00Z, 10.4 hours before the alert went out and 123 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Birmingham, AL at 12:00Z on 2003-08-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1515 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Birmingham, AL at 12:00Z on 2003-08-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 42 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1515 J/kg
Mixed-layer CIN
-38 J/kg
Mixed-layer LCL
846 m above ground
0-6 km bulk shear
18 kt
0-1 km storm-relative helicity
42 m²/s²
0-3 km storm-relative helicity
47 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

394 
WUUS54 KBMX 032222
SVRBHM
ALC063-032300-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BIRMINGHAM AL
522 PM CDT SUN AUG 3 2003

THE NATIONAL WEATHER SERVICE IN BIRMINGHAM HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  GREENE COUNTY IN WEST CENTRAL ALABAMA

* UNTIL 600 PM CDT

* AT 518 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 7 MILES SOUTH OF BOLIGEE...MOVING NORTHEAST AT
  20 MPH.

* LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE...RURAL GREENE 
COUNTY.

LARGE HAIL IS LIKELY WITH THIS STORM. IF YOU ARE IN THE PATH OF THIS
STORM...MOVE INSIDE...AND STAY AWAY FROM WINDOWS.

CALL 1-800-856-0758 TO REPORT SEVERE WEATHER.

LAT...LON 3273 8809 3262 8794 3270 8784 3284 8794

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 3, 2:45 PM CDT, 2 hours 37 minutes earlier.

Area forecast discussion, Aug 3, 2:45 PM CDT, 2 hours 37 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BIRMINGHAM AL
245 PM CDT SUN AUG 03 2003

CURRENT MCS MOVING SE TOWARDS THE FORECAST AREA.  SOME STRONG AND
SEVERE THUNDERSTORMS HAVE MOVED ACROSS NORTHERN MISSISSIPPI THIS
AFTERNOON. SO FOR OUR AREA...CANNOT RULE OUT A STRONG THUNDERSTORM OR
TWO DURING THE LATE AFTERNOON AND EVENING.  BUT EXPECT MOST OF THE
ACTIVITY TO LESSEN IN INTENSITY BY NIGHTFALL. ELSEWHERE ACROSS THE
CWA SCATTERED SHOWERS AND THUNDERSTORMS HAVE DEVELOPED ALONG OLD
BOUNDARIES DURING THE DAYTIME HEATING HOURS BUT SHOULD DIMINISH AFTER
SUNSET.

PERSISTENT LONGWAVE TROUGH OVER THE EASTERN CONUS WILL CONTINUE TO
DEEPEN OVER OUR AREA AND PROVIDE UPPER LEVEL NORTHWESTERLY FLOW.  SO
WE WILL CONTINUE TO SEE CONVECTIVE COMPLEXES MOVE SE TOWARDS THE
AREA. ONCE AGAIN THESE MCS/S WILL BE HARD TO PINPOINT AS FAR AS TIME
AND LOCATION.  HOWEVER THINK MON-WED WILL BE THE BEST CHANCES FOR
SHOWERS AND THUNDERSTORMS AS MODELS CONTINUE TO SHOW IMPULSES ROTATE
AROUND THE BASE OF THE TROUGH.  WILL ALSO HAVE TO WATCH OUT FOR
LEFTOVER BOUNDARIES AS THATS WHERE NON-MCS RELATED CONVECTION MAY
BE INITIATED.

BY MIDWEEK...TROUGH MOVES SLIGHTLY EAST AS THIS WILL ALLOW OUR AREA
TO RETURN TO A MORE TYPICAL SUMMERTIME AFTERNOON AND EVENING SHOWER
AND THUNDERSTORM ROUTINE.  WITHOUT THE AREAL COVERAGE OF RAIN...
EXPECT TEMPS TO BE MORE AROUND NORMAL UNLIKE THE PAST COUPLE OF
DAYS.  MODELS EVEN TREND TOWARD DRIER AIR MOVING IN BY WEEKS END AS
TROUGH MOVES THROUGH THE CWA.  SO WILL LOWER POPS FOR FRIDAY AND
SATURDAY AND RAISE HIGH TEMPS AS CLOUD COVER AND THUNDERSTORM
COVERAGE WILL BE MINIMAL.

PRELIMINARY NUMBERS...
BHM  71  87  71  88 /  50  50  30  40
MGM  71  89  72  89 /  30  50  30  50

.BHM...NONE.

KH/99
Hazardous weather outlook, Aug 3, 1:37 PM CDT, 3 hours 45 minutes before
ALZ011>015-017>050-032100-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BIRMINGHAM AL
137 PM CDT SUN AUG 3 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE
NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM.

.DAY ONE (THIS AFTERNOON AND TONIGHT)...

THUNDERSTORMS HAVE DEVELOPED IN NORTHERN MISSISSIPPI THIS
AFTERNOON...AND THEY ARE EXPECTED TO MOVE EAST INTO ALABAMA.  A FEW
OF THESE STORMS MAY GROW STRONG ENOUGH TO PRODUCE GUSTY WINDS OR
SMALL HAIL.  HOWEVER...NO WIDESPREAD SEVERE WEATHER IS EXPECTED.

THE MOST LIKELY PLACE TO EXPERIENCE STRONG THUNDERSTORMS WILL BE IN
THE NORTHWEST PORTION OF THE STATE...NORTH AND WEST OF TUSCALOOSA
AND BIRMINGHAM.  THE THUNDERSTORMS SHOULD START TO DECREASE IN
INTENSITY AND COVERAGE AROUND 7 OR 8 PM.

.DAYS TWO THROUGH SEVEN (MONDAY THROUGH SATURDAY)...

AN ACTIVE JET STREAM AND A SERIES OF UPPER LEVEL DISTURBANCES WILL
KEEP CHANCES OF SHOWERS AND THUNDERSTORMS IN THE FORECAST THROUGH
THE REMAINDER OF THE WEEK.  AT THIS TIME...IT APPEARS THE MOST
ACTIVE DAYS THIS WEEK...WITH THE GREATEST THREAT FOR MORE
ORGANIZED STRONG OR SEVERE THUNDERSTORMS...WILL BE MONDAY AND
TUESDAY.

BEYOND THAT...IT APPEARS THE REGION WILL RETURN TO A WEATHER
PATTERN A BIT MORE TYPICAL FOR SUMMERTIME WEDNESDAY THROUGH
SATURDAY...WITH LESS ORGANIZED AFTERNOON VARIETY STORMS.

.SPOTTER INFORMATION STATEMENT...

AREA WIDE ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT
PERSONNEL SHOULD NOT BE NECESSARY.  HOWEVER...WITH THE POTENTIAL FOR
ISOLATED STRONG THUNDERSTORMS...SPOTTERS AND EMERGENCY MANAGEMENT
SHOULD KEEP ABREAST OF WEATHER CONDITIONS THROUGH TONIGHT.

In the hours before

Special weather statement, Aug 3, 4:19 PM CDT, 1 hour 3 minutes before
ALZ030-032200-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
419 PM CDT SUN AUG 3 2003

.A THUNDERSTORM ADVISORY IN EFFECT FOR SUMTER COUNTY UNTIL 5 PM
CDT...

.SMALL HAIL IS POSSIBLE FROM AN APPROACHING THUNDERSTORM.

AT 417 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM OVER CUBA...MOVING NORTHEAST AT 25 MPH.

THIS THUNDERSTORM WILL AFFECT AREAS IN AND NEAR CUBA...YORK AND
LIVINGSTON THROUGH 5 PM CDT.

THE PRIMARY THREAT FROM THESE STORMS IS SMALL HAIL. HAIL UP TO ONE
HALF INCH IN DIAMETER...IS POSSIBLE. IF YOU ARE OUTDOORS IN THE
VICINITY OF THESE STORMS...TAKE SHELTER NOW.

IN ADDITION...FREQUENT CLOUD TO GROUND LIGHTNING STRIKES ARE
POSSIBLE. IF YOU ARE OUTDOORS IN THE VICINITY OF THESE STORMS...TAKE
SHELTER NOW. IF LIGHTNING IS OBSERVED... WAIT AT LEAST 30 MINUTES
AFTER THE LAST LIGHTNING STRIKE BEFORE RESUMING OUTDOOR ACTIVITIES.

LAT...LON 3241 8852 3229 8837 3253 8804 3269 8823
Special weather statement, Aug 3, 4:23 PM CDT, 59 minutes before
ALZ015-032230-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
423 PM CDT SUN AUG 3 2003

.A THUNDERSTORM ADVISORY IN EFFECT FOR WALKER COUNTY UNTIL 530 PM
CDT...

.WINDS 35 TO 45 MILES AN HOUR ARE POSSIBLE FROM APPROACHING
THUNDERSTORMS.

AT 420 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF THUNDERSTORMS FROM 7 MILES WEST OF NAUVOO TO 20 MILES
SOUTHWEST OF OAKMAN...MOVING EAST AT 30 MPH.

THESE SHOWERS AND THUNDERSTORMS WILL AFFECT AREAS IN AND NEAR CARBON
HILL...NAUVOO...OAKMAN...TUTWILER...PARRISH...JASPER...GOODSPRINGS
AND CURRY THROUGH 530 PM CDT.

THE PRIMARY THREAT FROM THESE STORMS IS STRONG WINDS. WINDS 35 TO 45
MPH ARE LIKELY WITH THESE STORMS. OUTDOOR OBJECTS SUCH AS LAWN
FURNITURE...TRASH CANS....OR OTHER HOUSEHOLD ITEMS COULD BE BLOWN
AROUND.

LAT...LON 3400 8764 3363 8740 3354 8726 3384 8700
          3399 8712
Special weather statement, Aug 3, 4:41 PM CDT, 41 minutes before
ALZ023-024-032245-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
441 PM CDT SUN AUG 3 2003

.A THUNDERSTORM ADVISORY IN EFFECT FOR TUSCALOOSA AND JEFFERSON
COUNTIES UNTIL 545 PM CDT...

.WINDS 35 TO 45 MILES AN HOUR ARE POSSIBLE FROM APPROACHING
THUNDERSTORMS.

AT 437 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF THUNDERSTORMS FROM 6 MILES NORTH OF GRAYSVILLE TO 13 MILES
WEST OF NORTHPORT...MOVING EAST AT 25 MPH.

THESE SHOWERS AND THUNDERSTORMS WILL AFFECT AREAS IN AND NEAR
SAMANTHA...MORRIS...KIMBERLY...GRAYSVILLE...NORTHPORT...GARDENDALE...
TUSCALOOSA AND SYLVAN SPRINGS THROUGH 545 PM CDT.

THE PRIMARY THREAT FROM THESE STORMS IS STRONG WINDS. STRONG WINDS
COULD KNOCK DOWN SMALL TREE LIMBS OR BRANCHES. UNSECURED SMALL
OBJECTS COULD BE BLOWN AROUND.

LAT...LON 3382 8690 3355 8723 3336 8782 3302 8757
          3365 8657
Special weather statement, Aug 3, 4:42 PM CDT, 40 minutes before
ALZ042-032215-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
442 PM CDT SUN AUG 3 2003

.A THUNDERSTORM ADVISORY IN EFFECT FOR LOWNDES COUNTY UNTIL 515 PM
CDT...

.SMALL HAIL IS POSSIBLE FROM AN APPROACHING THUNDERSTORM.

AT 437 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM OVER LOWNDESBORO...MOVING NORTHEAST AT 25 MPH.

THIS THUNDERSTORM WILL AFFECT AREAS IN AND NEAR WHITE HALL AND
LOWNDESBORO THROUGH 515 PM CDT.

THE PRIMARY THREAT FROM THESE STORMS IS SMALL HAIL. HAIL UP TO ONE
HALF INCH IN DIAMETER...IS POSSIBLE. IF YOU ARE OUTDOORS IN THE
VICINITY OF THESE STORMS...TAKE SHELTER NOW.

LAT...LON 3230 8676 3218 8660 3227 8645 3233 8669
Special weather statement, Aug 3, 5:15 PM CDT, 7 minutes before
ALZ039-032245-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
515 PM CDT SUN AUG 3 2003

.A THUNDERSTORM ADVISORY IN EFFECT FOR NORTHERN MARENGO COUNTY UNTIL
545 PM CDT...

.SMALL HAIL IS POSSIBLE FROM AN APPROACHING THUNDERSTORM.

AT 513 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM OVER JEFFERSON...MOVING NORTHEAST AT 20 MPH.

THIS THUNDERSTORM WILL AFFECT AREAS IN AND NEAR LINDEN...JEFFERSON...
PROVIDENCE AND DEMOPOLIS THROUGH 545 PM CDT.

THE PRIMARY THREAT FROM THESE STORMS IS SMALL HAIL. HAIL UP TO ONE
HALF INCH IN DIAMETER...IS POSSIBLE. IF YOU ARE OUTDOORS IN THE
VICINITY OF THESE STORMS...TAKE SHELTER NOW.

IN ADDITION...FREQUENT CLOUD TO GROUND LIGHTNING STRIKES ARE POSSIBLE. IF
YOU ARE OUTDOORS IN THE VICINITY OF THESE STORMS...TAKE SHELTER NOW.
IF LIGHTNING IS OBSERVED... WAIT AT LEAST 30 MINUTES AFTER THE LAST
LIGHTNING STRIKE BEFORE RESUMING OUTDOOR ACTIVITIES.

LAT...LON 3239 8794 3223 8786 3243 8768 3260 8779
Special weather statement, Aug 3, 5:16 PM CDT, 6 minutes before
ALZ025-032315-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
516 PM CDT SUN AUG 3 2003

.A THUNDERSTORM ADVISORY IN EFFECT FOR SHELBY COUNTY UNTIL 615 PM
CDT...

.WINDS 35 TO 45 MILES AN HOUR ARE POSSIBLE FROM APPROACHING
THUNDERSTORMS.

AT 513 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF THUNDERSTORMS FROM 6 MILES NORTH OF VANDIVER TO 11 MILES WEST
OF HELENA...MOVING SOUTHEAST AT 25 MPH.

THESE SHOWERS AND THUNDERSTORMS WILL AFFECT ALL AREAS ACROSS SHELBY
COUNTY THROUGH 615 PM CDT.

THE PRIMARY THREAT FROM THESE STORMS IS STRONG WINDS. WINDS 35 TO 45
MPH ARE LIKELY WITH THESE STORMS. OUTDOOR OBJECTS SUCH AS LAWN
FURNITURE...TRASH CANS....OR OTHER HOUSEHOLD ITEMS COULD BE BLOWN
AROUND.

LAT...LON 3358 8644 3324 8702 3307 8691 3310 8653
          3333 8639

The office that day

Everything else NWS Birmingham, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 3, 3:14 PM CDTSevere Thunderstorm WarningBMXLamar, Marion61 min
Aug 3, 3:54 PM CDTSevere Thunderstorm WarningBMXWinston36 min
Aug 3, 4:04 PM CDTSevere Thunderstorm WarningBMXLowndes26 min
Aug 3, 4:39 PM CDTSevere Thunderstorm WarningBMXSumter36 min
Aug 3, 4:45 PM CDTSevere Thunderstorm WarningBMXJefferson60 min
Aug 3, 4:49 PM CDTSevere Thunderstorm WarningBMXPike41 min
Aug 3, 5:11 PM CDTSevere Thunderstorm WarningBMXSumter34 min
Aug 3, 5:46 PM CDTFlash Flood WarningBMXJefferson104 min

Nearby

Severe Thunderstorm Warnings in Alabama, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.